May 16, 2018 at 4:25 pm #84415kondasaParticipant
My 6 year old daughter was diagnosed with ADHD and has trouble with focus in class. When I am with her I control her environment so much and offer her constant entertainment and a strict schedule that I tend not to notice her ADHD–I really only see it at a softball game or a swim practice when she is in a group and being instructed.
She started on 10 mg Focalin XR for two months and the teacher wrote and said that she noticed more of her impulsive behavior and lack of focus returning. So we bumped her up to 15 mg. After 1.5 months on 15 mg Focalin XR she all of a sudden began to turn into a complete zombie on the medication. It was heart breaking to see. I wrote the doctor and asked her to bump her back down to 10 mg.
I did follow up with the teacher and she doesn’t think 10 mg is enough, but this last week on 15 mg she is unbearable to watch with the sloth-like personality. I can’t find any articles on medication shifting so rapidly from no side effects to zombie. I expected to have to continually increase the dosage, but not decrease the dose–so I am not sure what is up.
For the 3 months she was on Focalin XR it was wonderful, so I am shocked that all of a sudden it is a nightmare. Has anyone ever heard of this happening? Do you think it is time to try a different medication all together? Could it be a bad batch of Focalin?
May 18, 2018 at 8:24 am #84504Penny WilliamsKeymaster
You do have to watch generics closely. They don’t always work the same with ADHD. But, if you didn’t change the bottle of pills between good results and bad, this isn’t the issue.
It may simply be that she needs a medication where the dose can be really fine-tuned. If you could land between 10 mg and 15 mg on Focalin it might be just right. The liquid medications, like Quillivant, offer that.
So, a medication change may be your best option. A change in medication efficacy could be related to many other things too though. Change in sleep, change in diet, food and drink with citric acid within an hour of medication, an increase in anxiety for some reason, etc… It’s time to be a detective and see if anything is different.
Here’s more insights on finding the right medication and dosage:
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
You must be logged in to reply to this topic. Login